SSRIs Nearly Double Risk for Upper Gastrointestinal Bleeding

SSRIs_Associated_Two-Fold-Increased_Risk_Upper_GI_Bleeding_Study_FindsSelective serotonin reuptake inhibitors, or SSRIs, were found to be associated with a nearly twofold increased risk for upper gastrointestinal bleeding in a recent study.

Chinese researchers performed a systematic review and meta-analysis of 22 studies in order to better under the relationship between SSRI antidepressant use and the risk for upper GI bleeding. The studies were published between 1999 and 2014 and involved more than 1,073,000 individuals (56,290 upper GI bleeding cases), Healio reports.The researchers found a 55% increase in the incidence of upper GI among SSRI users (OR=1.55; 95% CI, 1.35-1.78), but there was considerable heterogeneity across studies (P < .001). When restricting analysis to studies reporting risk estimations of SSRI use only, the association persisted (OR=1.95; 95% CI, 1.44-2.63) but so did the heterogeneity across studies (P < .001). Subgroup analysis showed the association was greatest for patients receiving concurrent nonsteroidal anti-inflammatory drugs (NSAIDs; OR=3.72; 95% CI, 3.01-4.67) or antiplatelet drugs (OR=2.48; 95% CI, 1.7-3.61), but there was no association with concurrent acid-suppressing drugs (OR=0.81; 95% CI, 0.43-1.53).

“[T]he present meta-analysis suggests that SSRI use was associated significantly with the risk of UGIB, especially among patients with high risk (concurrent NSAID use), the researchers concluded. The researchers say the risk may be “reduced significantly through the concomitant use of acid-suppressing drugs,” according to Healio.

SSRIs are the most commonly prescribed antidepressants, according to the Mayo Clinic. SSRIs include Celexa (citalopram),  Lexapro (escitalopram), Prozac (fluoxetine), Paxil (paroxetine), and Zoloft (sertraline).

In an editorial accompanying the article’ publication in Clinical Gastroenterology and Hepatology, Dr. Laura E. Targownik of the IBD Clinical and Research Centre at the University of Manitoba in Canada, wrote that the data confirm a moderate estimate of magnitude of the SSRI-UGIB association, but “none of these analyses of observed data can directly answer whether this association truly is causal,” according to Healio. Targownik said it “seems reasonable” to provide gastroprotection treatment to “long-term NSAID users who also are being prescribed SSRIs, and to consider bleeding risk when initiated SSRI-based therapy.” 


This entry was posted in Health Concerns, Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.